Texas, 2011

Wildfire in Texas, June 22 to 27, 2011

June 22 to 27, 2011 · NWS SJT · 3 events in 2 counties and zones

Persistent hot, dry, and windy weather continued to result in critical fire weather conditions throughout the month of June.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Persistent hot, dry, and windy weather continued to result in critical fire weather conditions throughout the month of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 22, 10:44 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 22, 10:44 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1144 AM CDT WED JUN 22 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
CONVECTION HAS MOVED SOUTH OF THE AREA THIS MORNING AND DO NOT
EXPECT MUCH IN THE WAY OF ADDITIONAL DEVELOPMENT THIS AFTERNOON.
WINDS WILL REMAIN EAST TO SOUTHEAST AT 8 TO 12 KNOTS THIS
AFTERNOON...THEN BECOME LIGHT AND VARIABLE OVERNIGHT. STRATUS
DEVELOPMENT WILL BE POSSIBLE ACROSS THE NORTHWEST HILL COUNTRY AND
NORTHERN EDWARDS PLATEAU BY 10Z. CONFIDENCE REMAINS TOO LOW TO
INCLUDE MVFR CEILINGS AT THIS TIME. SOUTH TO SOUTHWEST WINDS WILL
INCREASE TO 12 TO 16 KNOTS BY 15Z THURSDAY WITH VFR CONDITIONS
PREVAILING.

&&

.PREV DISCUSSION... /ISSUED 639 AM CDT WED JUN 22 2011/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
PATCHY LOW CLOUD DEVELOPMENT IS POSSIBLE EARLY THIS MORNING
ACROSS SOUTHEASTERN SECTIONS OF WEST CENTRAL TEXAS. CARRYING
A SCATTERED CLOUD GROUP AT KJCT AND KBBD. VFR CONDITIONS ARE
EXPECTED TO PREVAIL TODAY AND TONIGHT. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
ROUGHLY SOUTHEAST OF A LINE FROM OZONA TO RICHLAND SPRINGS...
MAINLY THIS AFTERNOON AND EARLY TONIGHT. CONFIDENCE AT THIS
TIME IS TOO LOW FOR A MENTION IN THE AREA TAFS. LIGHT WINDS
WILL BECOME SOUTHEAST THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 405 AM CDT WED JUN 22 2011/

SHORT TERM...
AREA OF CONVECTION HAS MOVED OUT OF OUR SOUTHERN COUNTIES BUT
A FEW LIGHT LINGERING SHOWERS REMAIN OVER THE NORTHWEST HILL
COUNTRY. THE FRONTAL BOUNDARY...WHICH SERVED AS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT YESTERDAY...WILL WASH OUT TODAY WITH
WINDS BECOMING SOUTHEAST ACROSS OUR AREA. CARRYING SLIGHT CHANCE
POPS ACROSS OUR SOUTHERN COUNTIES TODAY. WITH AN INCREASE IN LOW
AND MID-LEVEL MOISTURE AND THE POSSIBILITY OF A WEAK EMBEDDED
DISTURBANCE ALOFT...COULD HAVE SOME SHOWER/THUNDERSTORM DEVELOPMENT
ACROSS THAT AREA WITH DIURNAL HEATING AND DESTABILIZATION OF THE
AIRMASS. FARTHER TO THE NORTH...RAIN CHANCE LOOKS LOOKS SLIM WITH
LACK OF A SURFACE AND UPPER FOCUS...AND WITH THE ATMOSPHERE WORKED
OVER FROM CONVECTION YESTERDAY EVENING. EXPECT TEMPERATURES TO
STAY UNDER 100 DEGREES TODAY FOR MOST OF WEST CENTRAL TEXAS. THE
MAIN EXCEPTION WILL BE ACROSS THE NORTHERN BIG COUNTRY...WHERE
THE LEAST AMOUNT OF CLOUD COVER IS EXPECTED. HAVE A LINGERING
SLIGHT CHANCE POP THIS EVENING AND EARLY TONIGHT ACROSS THE
SOUTHEASTERN PART OF OUR AREA.

LONG TERM...
COULD SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP ON THURSDAY
.SOUTHEAST OF A LINE...FROM BROWNWOOD TO SAN ANGELO TO SONORA
BEFORE THE UPPER RIDGE ALLOWS THE CAPPING INVERSION TO RETURN ON FRIDAY.
LATEST SOUNDINGS INDICATED SB CAPE VALUES WILL BE AROUND 2500 J/KG
ON THURSDAY WITH VERY LITTLE OR NO CAPPING INVERSION. PLAN TO INSERT
ISOLATED 10 POPS FOR THURSDAY.

BOTH THE GFS AND ECMWF PROG A LARGE UPPER RIDGE OF HIGH PRESSURE
TO CONTINUE TO BUILD INTO WC TX FROM NORTHERN MEXICO THROUGH THE
UPCOMING WEEKEND. THIS UPPER HIGH SHOULD ALLOW TEMPS TO RISE TO
NEAR OR ABOVE 100 OVER MOST LOCATIONS.

AS THE UPPER RIDGE CONTINUES TO MOVE EAST AND NORTH OF WC TX BY
TUESDAY...IT WILL ALLOW AN INCREASE OF MOISTURE IN THE LOWER TROP
FROM THE SURFACE TO MID LEVELS AS THE WINDS GRADUALLY BECOME
SOUTHEASTERLY. THIS SHOULD LEAD TO SLIGHTLY COOLER TEMPS WITH
ADDITIONAL FAIR WEATHER CUMULUS.

WENT WITH THE WARMEST TEMPS ACROSS THE WEST AND FAR NORTHERN
COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 97  74  98  76  99 /  10  10  10  10   0
SAN ANGELO 	 98  73 100  73 101 /  10  10  10  10   0
JUNCTION 	 94  72  97  74  97 /  20  20  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DANIELS
Hazardous weather outlook, Jun 22, 4:54 AM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
554 AM CDT WED JUN 22 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
554 AM CDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS
AFTERNOON AND EARLY TONIGHT ACROSS THE AREA ROUGHLY SOUTH OF A
LINE FROM OZONA TO RICHLAND SPRINGS. DANGEROUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND
EASTERN SECTIONS OF WEST CENTRAL TEXAS LATE THURSDAY AFTERNOON
INTO EARLY THURSDAY NIGHT. DANGEROUS CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Taylor

When
June 22, 1:00 PM CST to June 27, 12:00 AM CST
Where
Taylor forecast zone
Reported by
Park/Forest Service
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The Trent Mesa Wildfire was located 9 miles southwest of Merkel. The fire threatened numerous wind turbines as it burned about 644 acres.

Wildfire, Taylor

When
June 24, 1:00 PM CST to June 25, 12:00 AM CST
Where
Taylor forecast zone
Reported by
Park/Forest Service
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The Alexander Wildfire was located 2 miles southeast of Nugent. The fire threatened livestock and several homes but they were all saved as it burned about 644 acres.

Wildfire, Throckmorton

When
June 25, 3:35 PM CST to June 27, 12:00 AM CST
Where
Throckmorton forecast zone
Reported by
Park/Forest Service
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The Matthews Ranch Wildfire was located 18 miles southwest of Throckmorton and was started by an electrical short. The fire burned about 3,024 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320920, 320922, 320932.